Alert archive / Wyoming / High Wind Watches in 2015

High Wind Watch 1, NWS Cheyenne, WY

January 3, 2015Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 3, 2015, 1:43 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 4, 2015, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2015, 1:43 AM MST (08:43 UTC)
In effect from
Jan 4, 2015, 8:00 AM MST
Expired
Jan 3, 2015, 3:13 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 2, 9:30 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 2, 9:30 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
930 PM MST FRI JAN 2 2015

.UPDATE...
ISSUED AT 930 PM MST FRI JAN 2 2015

WE HAD SOME AREAS OF DENSE FOG FORM UP IN THE NORTH PLATTE RIVER
VALLEY EARLIER THIS EVENING AND ISSUES A DENSE FOG ADVISORY
ROUGHLY FROM THE TORRINGTON AREA SOUTHEAST THROUGH THE
GERING...SCOTTSBLUFF...AND BRIDGEPORT AREAS. THICKEST FOG IS
LIKELY NEAR THE RIVER...BUT THE FOG MAY BECOME A LITTLE MORE
WIDESPREAD GIVEN LIGHT WINDS AND GROUND MOISTURE. WE EXPECT THE
FOG TO START TO LIFT TOWARDS 4 AM WHEN WESTERLY WINDS PICK UP
AHEAD OF THE COLD FRONT. OTHERWISE...MADE A FEW TEMPERATURE
ADJUSTMENTS. CHEYENNE'S TEMPERATURE HAS HELD NEARLY STEADY AND
GIVEN WEST DOWNSLOPING WINDS 10 TO 20 MPH IT MAY NOT GET DOWN INTO
THE TEENS AS THE FRONT IS JUST NOW MAKING ITS WAY INTO SOUTHERN
MONTANA...SO SOME FURTHER ADJUSTMENTS TO TEMPERATURES WILL BE MADE
BEFORE 10 PM.

THE FRONT SHOULD MOVE THROUGH SOUTHEAST WYOMING BETWEEN DAYBREAK
AND 10 AM...WITH LIGHT TO MODERATE SNOW BECOMING MORE WIDESPREAD
THROUGH THE MORNING INTO THE AFTERNOON HOURS. EVEN THOUGH THIS
IS NOT A MAJOR WINTER STORM SYSTEM...GIVEN INCREASED TRAVEL
THROUGH THE REGION OF PEOPLE RETURNING FROM THE HOLIDAYS...WE
ISSUED A SPECIAL WEATHER STATEMENT TO RAISE AWARENESS OF POTENTIAL
IMPACTS TO TRAVELLERS TOMORROW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 259 PM MST FRI JAN 2 2015

THE LLVL GRADIENT HAS INCREASED TO AROUND 40-45 METERS THIS AFTN
ACROSS SOUTHEAST WY.  GETTING A FEW GUSTS TO 35-40 MPH IN THE
ARLINGTON AND BORDEAUX AREAS.  NOT EXPECTING THE WINDS TO INCREASE
MUCH THROUGH THE REMAINDER OF THE NIGHT AS THE GRADIENT WILL STAY
RATHER CONSTANT.  FOCUS FOR SATURDAY SHIFTS TO THE SNOWFALL EVENT
THAT WILL IMPACT THE AREA DURING THE MORNING THROUGH THE EARLY
EVENING.  THE MODELS HAVE REMAINED REALLY CONSISTENT OVER THE PAST
FEW DAYS AT SHOWING A VERY PROGRESSIVE SHORTWAVE DIVING
SOUTHEASTWARD OVER CENTRAL WY ON SATURDAY.  LARGE SCALE QG ASCENT
INCREASES ACROSS THE CWA BY MID-MORNING BEHIND THE FROPA.  THERE IS
A 6-9 HR WINDOW WHERE UPWARD MOTION IS DECENT IN THE DENDRITE GROWTH
ZONE.  THE PROGRESSIVE NATURE OF THIS SYSTEM WILL LIKELY KEEP
SNOWFALL AMOUNTS BELOW 3 INCHES ACROSS MOST LOWER ELEVATION
LOCATIONS.  THE SIERRA MADRE AND SNOWY RANGES WILL SEE 4-6 INCHES.

NORTHERLY WINDS WILL BE GUSTY THROUGH THE AFTN BEHIND THE FROPA.  A
LOOK AT SOUNDINGS ACROSS THE PLAINS SHOWS THE POTENTIAL FOR GUSTS TO
30-35 MPH OVER AREAS TO THE EAST OF THE LARAMIE RANGE.  THE SOUTHERN
PANHANDLE MAY EXPERIENCE GUSTS TO 40 MPH.  CONTEMPLATED ISSUING A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FOR THE SOUTHERN
PANHANDLE (WHERE WINDS ARE HIGHEST) HOWEVER FEEL THAT SNOWFALL
AMOUNTS AND DURATION ARE TOO MARGINAL.  WILL CARRY AREAS OF BLOWING
SNOW IN THE GRIDS AND MENTION IN THE HWO.  SNOW COMES TO AN END
SHORTLY AFTER 00Z SUN AND WINDS DECREASE.  LOWS WILL BE QUITE COLD
ON SAT NIGHT WITH THE COLDEST READINGS OVER THE PANHANDLE.  WIND
CHILL VALUES APPROACH -20F OUT THERE SO MAY NEED AN ADVISORY LATER.

STRONG NORTHWESTERLY FLOW ALOFT IS IN PLACE FOR SUNDAY.  SFC TROUGH
SETS UP DURING THE DAY ALONG INTERSTATE 80 FROM LARAMIE TO RAWLINS
WITH HIGHER PRESSURES ALONG AND EAST OF THE LARAMIE RANGE.  DID
DECREASE WINDSPEEDS ALONG THE SOUTHERN LARAMIE RANGE AND NEAR
BORDEAUX AS THE PRESSURE PATTERN DOES NOT LOOK AS CONDUCIVE FOR HIGH
WINDS TO THE EAST OF ALBANY COUNTY.  ARLINGTON ON THE OTHER HAND MAY
SEE GUSTS TO 50-55 MPH AS THE CAG-CPR GRADIENT RISES TO 55 METERS.
WILL HAVE TO WATCH FOR AREAS OF BLOWING SNOW ALONG INTERSTATE 80 IN
ARLINGTON.  SHORTWAVE MOVING OVER THE DAKOTAS DURING THE EVENING
WILL CAUSE ANOTHER FRONT TO BACK INTO THE PANHANDLE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 259 PM MST FRI JAN 2 2015

STRONG WINDS LOOK LIKELY ESPECIALLY IN THE WIND FAVORED AREAS
LATER SUNDAY NIGHT INTO MONDAY WITH LATEST NAM PROGGING 70KTS
SPEEDS AT 700MB OVER THE SRN LARAMIE RANGE. FAVORABLE DOWNWARD
MOTION LOOKS TO BE IN THIS AREA AS WELL...POSSIBLY SPREADING INTO
THE ADJACENT HIGH PLAINS FOR A SHORT TIME MONDAY MORNING. WINDS
WILL EASE SLOWLY DURING THE DAY MONDAY INTO MONDAY NIGHT. AFTER
THAT THE UPPER PATTERN WILL BE ESTABLISHED WITH A GENERALLY WNW
FLOW ALOFT OVER THE AREA. THERE WILL BE A COUPLE OF SURGES OF
COLDER AIR DROP OUT OF CANADA DOWN THE PLAINS...LIKELY DELIVERING
BRIEF SHOTS OF COLDER AIR TO THE PLAINS BEFORE RETREATING...SO
TEMPS WILL BE RATHER UP AND DOWN NEXT WEEK. NO SIGNIFICANT PCPN
WITH PERIODS OF SNOW SHOWERS MAINLY AFFECTING THE MTNS EARLY IN
THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY MORNING)
ISSUED 930 PM MST FRI JAN 2 2015

WITH THE EXCEPTION OF SCOTTSBLUFF WHERE PERIODS OF LIFR IN FOG
WILL BE SEEN THROUGH 09Z...VFR EXPECTED UNTIL CONDITIONS START
DETERIORATING 12-18Z FROM NW TO SE ONCE A COLD FRONT PASSES
ACROSS WITH CIGS LOWERING AND LIGHT SNOW DEVELOPING. GENERALLY
EXPECT LIFR AT ALL AIRPORTS BY 18Z IN SNOW AND BLOWING SNOW.
VISIBILITIES AND CEILINGS WILL START TO LIFT 00-03Z ON SUNDAY.

&&

.FIRE WEATHER...
ISSUED AT 259 PM MST FRI JAN 2 2015

NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK.  WIDESPREAD
SNOWFALL ACCUMULATIONS OF 2-3 INCHES ARE EXPECTED FROM SATURDAY
MORNING THROUGH THE EARLY EVENING.  WITH THE COOL TEMPERATURES
CONTINUING...SNOW COVER WILL REMAIN ACROSS LOWER ELEVATIONS THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...DENSE FOG ADVISORY UNTIL 4 AM MST SATURDAY FOR WYZ108.

NE...DENSE FOG ADVISORY UNTIL 4 AM MST SATURDAY FOR NEZ019>021-096.

&&

UPDATE...JG
SHORT TERM...ZF
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...ZF
Hazardous weather outlook, Jan 2, 1:17 PM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MST FRI JAN 2 2015

WYZ101>119-032030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
117 PM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW WILL DEVELOP ON SATURDAY MORNING BEHIND A COLD
FRONT AND WILL PERSIST THROUGH EARLY EVENING. SNOWFALL
ACCUMULATIONS OF 2-3 INCHES ACROSS THE LOWER ELEVATIONS AND 4-6
INCHES IN THE MOUNTAINS ARE EXPECTED. NORTHERLY WINDS WILL GUST TO
30-35 MPH ACROSS THE PLAINS CREATING AREAS OF BLOWING SNOW.

STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP ON SUNDAY FROM LARAMIE
TO RAWLINS. GUSTS TO 50 MPH WILL BE POSSIBLE IN THE ARLINGTON
AREA. THE STRONG WINDS WILL THEN SPREAD TO THE REST OF SOUTHEAST
WYOMING ON MONDAY WITH GUSTS TO 60 MPH POSSIBLE MAINLY IN THE WIND
PRONE AREAS. WIDESPREAD STRONG WINDS AND BLOWING SNOW COULD
IMPACT TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-032030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
117 PM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW WILL DEVELOP ON SATURDAY MORNING BEHIND A COLD
FRONT AND WILL PERSIST THROUGH EARLY EVENING. SNOWFALL
ACCUMULATIONS OF 2-3 INCHES ARE EXPECTED. NORTHERLY WINDS WILL
GUST TO 30-35 MPH CREATING AREAS OF BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jan 2, 8:36 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
836 PM MST FRI JAN 2 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...
HARRISON...AGATE...DOUGLAS...GLENROCK...LUSK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...RAWLINS...SINCLAIR...HANNA...ARLINGTON...
ELK MOUNTAIN...BAGGS...DIXON...SARATOGA...ENCAMPMENT...
RIVERSIDE...CENTENNIAL...ALBANY...WOODS LANDING...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER...CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
836 PM MST FRI JAN 2 2015

...MORE SNOW...BLOWING SNOW AND BLUSTERY WEATHER EXPECTED ON SATURDAY
FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

A FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WYOMING AND
WESTERN NEBRASKA ON SATURDAY BRINGING PERIODS OF SNOW TO THE REGION.
THE SNOW WILL SPREAD SOUTHWARD INTO SOUTHEAST WYOMING AND WESTERN
NEBRASKA SATURDAY MORNING AND WILL BE MOST WIDESPREAD THROUGH THE
AFTERNOON BEFORE DIMINISHING SATURDAY EVENING.

AT THIS TIME...FORECASTERS ARE EXPECTING MOST LOCATIONS WILL SEE
LIGHT SNOW ACCUMULATIONS. AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS
EXPECTED FOR LOWER ELEVATIONS WITH 4 TO 6 INCHES OF NEW SNOW IN
THE MOUNTAINS BY SATURDAY NIGHT. WHILE THIS IS NOT EXPECTED TO
BE A MAJOR WINTER STORM SYSTEM...TRAVELLERS ACROSS THE REGION
COULD STILL SEE IMPACTS IN THE FORM OF SLICK ROADWAYS AND PERIODS
OF REDUCED VISIBILITY IN SNOW OR BLOWING SNOW ON SATURDAY.

IF TRAVELING BY VEHICLE...BE SURE TO HAVE A WINTER WEATHER
SURVIVAL KIT...AND IF YOU BECOME STRANDED...STAY WITH YOUR VEHICLE
UNTIL HELP ARRIVES.

PERSONS PLANNING TRAVEL ACROSS SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE ON SATURDAY SHOULD CHECK ROAD CONDITIONS AND
THE LATEST WEATHER FORECAST BEFORE DEPARTURE. MONITOR NEWS MEDIA
BROADCASTS AND CHECK YOUR NOAA ALL HAZARDS WEATHER RADIO FOR THE
LATEST FORECAST INFORMATION REGARDING SATURDAY'S WINTER WEATHER.

ON THE INTERNET...FOR ROAD CONDITIONS IN WYOMING GO TO WWW.WYOROAD.INFO

FOR ROAD CONDITIONS IN NEBRASKA GO TO WWW.TRANSPORTATION.NEBRASKA.GOV

FOR DETAILED ROAD AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA
BY PHONE...DIAL 5 1 1.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:20 PM MSTDense Fog AdvisoryCYSGoshen6 hr
Jan 3, 1:29 AM MSTWinter Storm WarningCYSAlbany, Carbon3 days
Jan 3, 1:29 AM MSTWinter Weather AdvisoryCYSAlbany, Converse, Goshen, Laramie, Niobrara, Platte17 hr
Jan 3, 3:13 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more58 hr

Nearby

High Wind Watches in Wyoming, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.